Is Telma an appropriate drug if my creatinine levels are high?
Q: I am 44 years old, hypertensive since 10 years and strangely enough all drugs lower my systolic BP but my diastolic blood pressure hovers around 90-100 most of the times. Right now I am on Telma-H once a day but my diastolic reading is still high. My serum creatinine too is always on the upper limits of normal 1.3 to 1.6 dl/ml range depending on the lab. My physician feels that this is probably due to the drugs. Please comment?
A:In young sexually active males, it is preferable to give ACE inhibitors such as enalapril (sold under the brand name of BQL, Enam etc) to control blood pressure. Telma-H is the brand name of a combination product that contains two medicines: telmisartan and hydrochlorothiazide (HCZ). HCZ can cause renal dysfunction and interstitial nephritis (inflammation of the kidney); hence it needs to be avoided in patients with higher levels of serum creatinine. In a patient like you, enalapril 10 mg twice daily should bring down the BP. The first dose must not exceed 5 mg. If in about two weeks this does not happen, indapamide (sold under the trade name of Indicontin Continus) one tablet in the morning should suffice. It is always useful to undertake mild exercise such as brisk walk for 45 minutes daily to cover no less than 4.5 km. This will help reduce the need for aggressive medication.